Skewing Around: Relationships Among Classes of Skewed Distributions

  • Barry C. ArnoldEmail author
  • Robert J. Beaver


The relationships among normal hidden truncation models, closed skew normal families, fundamental skew normal families and extended skew normal families are explored. The models of Arnold and Beaver in (Test 11(1):7–54, 2002) include all of these absolutely continuous models. Slightly more general absolutely continuous models are available with the label of selection models in Arellano-Valle and Genton (Journal of Multivariate Analysis 96:93–116, 2005). The hidden truncation paradigm provides a convenient description of models that subsumes the full spectrum of these skewed models, including singular and absolutely continuous versions.


Hidden truncation Skew-normal families 

AMS 2000 Subject Classification

62H05 62H12 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. R. B. Arellano-Valle and A. Azzalini, “On the unification of families of skew-normal distributions,” Scandinavian Journal of Statistics vol. 33 pp. 561–574, 2006.CrossRefGoogle Scholar
  2. R. B. Arellano-Valle and M. G. Genton, “On fundamental skew distributions,” Journal of Multivariate Analysis vol. 96 pp. 93–116, 2005.zbMATHCrossRefMathSciNetGoogle Scholar
  3. R. B. Arellano-Valle, M. D. Branco and M. G. Genton, “A unified view on skewed distributions arising from selections,” Canadian Journal of Statistics vol. 31 pp. 129–150, 2006.Google Scholar
  4. B. C. Arnold, R. J. Beaver, R. A. Groeneveld, and W. Q. Meeker, “The nontruncated marginal of a truncated bivariate normal distribution,” Psychometrika vol. 58 pp. 471–478, 1993.zbMATHCrossRefMathSciNetGoogle Scholar
  5. B. C. Arnold and R. J. Beaver, “Hidden truncation models,” Sankhȳa vol. 62 pp. 22–35, 2000a.MathSciNetGoogle Scholar
  6. B. C. Arnold and R. J. Beaver, “The skew-Cauchy distribution,” Statistics and Probability Letters vol. 49 pp. 285–290, 2000b.zbMATHCrossRefMathSciNetGoogle Scholar
  7. B. C. Arnold and R. J. Beaver, “Some skewed multivariate distributions,” American Journal of Mathematical and Management Sciences vol. 20 pp. 27–38, 2000c.zbMATHMathSciNetGoogle Scholar
  8. B. C. Arnold and R. J. Beaver, “Skewed multivariate models related to hidden truncation and/or selective reporting,” Test vol. 11(1) pp. 7–54, 2002.zbMATHCrossRefMathSciNetGoogle Scholar
  9. B. C. Arnold and R. J. Beaver, “Alternative constructions of skewed multivariate distributions,” Acta et Commentationes Universitatis Tartuensis de Mathematica vol. 8 pp. 1–9, 2004.MathSciNetGoogle Scholar
  10. A. Azzalini, “A class of distributions that includes the normal ones,” Scandinavian Journal of Statistics vol. 12 pp. 171–178, 1985.MathSciNetGoogle Scholar
  11. A. Azzalini and M. Chiogna, “Some results on the stress-strength model for skew-normal variates,” Metron vol. LXII pp. 315–326, 2004.MathSciNetGoogle Scholar
  12. A. Azzalini and A. Dalla Valle, “The multivariate skew-normal distribution,” Biometrika vol. 83 pp. 715–726, 1996.zbMATHCrossRefMathSciNetGoogle Scholar
  13. N. Balakrishnan and R. S. Ambagaspitiya, “On skew-Laplace distributions,” Technical Report, Department of Mathematics and Statistics, McMaster University, Hamilton, ON, Canada, 1994.Google Scholar
  14. C. Crocetta and N. Loperfido, “On the exact sampling distribution of L-statistics,” Quaderni DSEMS 06-2003, Dipartimento di Scienze Economiche, Mathematiche e Statistiche, Universita di Foggia, 2003a.Google Scholar
  15. C. Crocetta and N. Loperfido, “Sampling distribution of the Gini index from a skew normal,” Quaderni, DSEMS 07-2003, Dipartimento di Scienze Economiche, Mathematiche e Statistiche, Universita di Foggia, 2003b.Google Scholar
  16. G. Gonzales-Farias, J. A. Dominguez-Molina, and A. K. Gupta, “The closed skew-normal distribution.” In M. G. Genton (ed.), Skew-elliptical Distributions and Their Applications, chap. 2 pp. 25–42, Chapman and Hall: London, 2004.Google Scholar
  17. C. G. Gupta and N. Brown, “Reliability studies of the skew-normal distribution and its application to a strength-stress model,” Communications in Statistics-Theory and Methods vol. 30(11) pp. 2427–2445, 2001.zbMATHCrossRefMathSciNetGoogle Scholar
  18. N. Henze, “A probabilistic representation of the ’skew-normal’ distribution,” Scandinavian Journal of Statistics vol. 13 pp. 271–275, 1986.MathSciNetGoogle Scholar
  19. N. Loperfido, “Statistical implications of selectively reported inferential results,” Statistics and Probability Letters vol. 56 pp. 13–22, 2002.zbMATHCrossRefMathSciNetGoogle Scholar
  20. T. Miwa, A. J. Hayter, and S. Kiriki, “The evaluation of general non-centered orthant probabilites,” Journal of the Royal Statistical Society, B vol. 65 pp. 223–234, 2003.zbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  1. 1.University of CaliforniaRiversideUSA

Personalised recommendations